Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 142, NWS Cheyenne, WY

July 1, 2019Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 1, 2019, 3:40 PM MDT for Converse County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2019, 3:40 PM MDT (21:40 UTC)
Expired
Jul 1, 2019, 4:30 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:32 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 1, 2:32 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
232 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 232 PM MDT Mon Jul 1 2019

Convection popping over se Wy currently but not really organizing
much as shear is pretty low and only modest instabilities. Could
see a few stronger storms at times into this evening, likely
brief, with strong wind gusts the main threat. HRRR pretty much
keep activity over se Wy with little over the Panhandle. Tuesday
pretty much more of the same as the CWA remains under a generally
WSW upper flow with weak impulses riding across, with sctd showers
and tstms once again in the aftn and evening, a few potentially
strong.  Activity waning in the evening.

.LONG TERM...(Wednesday through Monday)
Issued at 232 PM MDT Mon Jul 1 2019

Fairly stagnant weather pattern over the region through the period
with upper troughing over the Pacific northwest and upper ridging
over the southern plains keeping a generally swly upper flow over
the area. Weak impulses will pass by from time to time keeping
sctd mainly aftn and evening showers/tstms through the period.
Temperatures remaining around seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM MDT Mon Jul 1 2019

Latest GOES-R imagery was showing the low MVFR ceilings continuing
to linger across the northern panhandle and Niobrara county. These
clouds may linger a bit longer this afternoon (20Z or so) before
dissipating. Meanwhile, we should see some convection develop
along the front range this afternoon, especially near the dewpoint
boundary that just pushed through CYS about an hour ago. This will
most likely be the focus for thunderstorm development this
afternoon and early evening. Cannot rule out a few storms
developing near Wheatland as well with the bulk of these storms
tracking southeast. These storms will most likely be of the pulse
variety, so one cannot rule out an isolated severe storm or two
with gusty winds to 60mph and quarter size hail. May also see low
MVFR or IFR ceilings develop over the Panhandle again tonight,
due to rich low level moisture in place.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Mon Jul 1 2019

Concerns expected to stay low with little change expected in the
weather over the area this week. Temperatures will be seasonal
with scattered showers and thunderstorms pretty much every day,
mostly in the afternoons and evenings.

&&

.HYDROLOGY...
Issued at 219 AM MDT Mon Jul 1 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 1, 10:27 AM MDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1027 AM MDT Mon Jul 1 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-021000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1027 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the storms may become strong to marginally severe
over southeast Wyoming along and east of Interstate 25, and over the
southern Nebraska Panhandle. Strong wind gusts appear to be the main
threat though some hail is possible as well.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms will be possible
nearly every day through the weekend.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 1, 2:01 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT Mon Jul 1 2019

WYZ101-012045-
Converse County Lower Elevations WY-
201 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Edgerton, or 28 miles southeast of Kaycee, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10585 4338 10592 4341 10607 4349 10608
      4350 10607 4350 10585
TIME...MOT...LOC 2000Z 287DEG 17KT 4350 10615

Cox
Special weather statement, Jul 1, 2:32 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
232 PM MDT Mon Jul 1 2019

WYZ116-117-012115-
South Laramie Range WY-South Laramie Range Foothills WY-
232 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 20 miles southeast of Laramie, moving northeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake
Campground, Granite Springs Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 332 and
346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 10544 4128 10519 4111 10505 4105 10530
      4103 10537
TIME...MOT...LOC 2032Z 239DEG 16KT 4110 10532

Cox
Special weather statement, Jul 1, 2:37 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT Mon Jul 1 2019

WYZ101-012130-
Converse County Lower Elevations WY-
237 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CONVERSE COUNTY
UNTIL 330 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Pine Tree Junction, or 26 miles southwest of Wright,
moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4350 10549 4327 10562 4339 10597 4350 10593
TIME...MOT...LOC 2037Z 286DEG 20KT 4344 10582

Cox
Special weather statement, Jul 1, 3:13 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
313 PM MDT Mon Jul 1 2019

WYZ116>118-012145-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
313 PM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Warren AFB to 7 miles
northeast of Virginia Dale. Movement was east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Warren AFB.

This includes Interstate 80 in Wyoming between mile markers 340 and
356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4123 10510 4120 10485 4100 10497 4100 10535
TIME...MOT...LOC 2112Z 273DEG 14KT 4110 10502 4100 10521

Brothers
Special weather statement, Jul 1, 3:22 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT Mon Jul 1 2019

WYZ115>117-012200-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
322 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Baldy Peak, or 12 miles north of Laramie, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Baldy Peak.

LAT...LON 4147 10574 4160 10562 4151 10528 4131 10529
TIME...MOT...LOC 2121Z 290DEG 18KT 4149 10561

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:22 PM MDTSevere Thunderstorm WarningCYSPlatte38 min
Jun 30, 6:23 PM MDTSpecial Weather StatementCYSNiobrara52 min
Jun 30, 6:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jun 30, 6:35 PM MDTSpecial Weather StatementCYSPlatte40 min
Jun 30, 6:36 PM MDTSpecial Weather StatementCYSLaramie39 min
Jun 30, 6:43 PM MDTSevere Thunderstorm WarningCYSGoshen32 min
Jun 30, 6:48 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte42 min
Jun 30, 6:53 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte52 min
Jun 30, 7:10 PM MDTSevere Thunderstorm WarningCYSGoshen35 min
Jun 30, 7:13 PM MDTSpecial Weather StatementCYSLaramie47 min
Jun 30, 7:22 PM MDTSpecial Weather StatementCYSGoshen38 min
Jun 30, 7:26 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte34 min
Jun 30, 7:46 PM MDTSevere Thunderstorm WarningCYSGoshen29 min
Jun 30, 8:07 PM MDTSpecial Weather StatementCYSNiobrara53 min
Jul 1, 2:01 PM MDTSpecial Weather StatementCYS44 min
Jul 1, 2:32 PM MDTSpecial Weather StatementCYSLaramie43 min
Jul 1, 2:37 PM MDTSpecial Weather StatementCYSConverse53 min
Jul 1, 2:52 PM MDTSevere Thunderstorm WarningCYSConverse38 min
Jul 1, 3:13 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 1, 3:18 PM MDTSevere Thunderstorm WarningCYSConverse42 min
Jul 1, 3:22 PM MDTSpecial Weather StatementCYSAlbany38 min
Jul 1, 3:44 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 1, 3:49 PM MDTSpecial Weather StatementCYSLaramie26 min
Jul 1, 4:09 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara36 min
Jul 1, 4:13 PM MDTSpecial Weather StatementCYSLaramie47 min
Jul 1, 4:14 PM MDTSpecial Weather StatementCYSLaramie46 min
Jul 1, 4:30 PM MDTSpecial Weather StatementCYSPlatte45 min
Jul 1, 4:44 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara46 min
Jul 1, 5:12 PM MDTSpecial Weather StatementCYSPlatte33 min
Jul 1, 5:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte45 min
Jul 1, 5:35 PM MDTSpecial Weather StatementCYSLaramie40 min
Jul 1, 5:40 PM MDTSevere Thunderstorm WarningCYSLaramie35 min
Jul 1, 5:44 PM MDTSpecial Weather StatementCYSPlatte46 min
Jul 1, 5:53 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara37 min
Jun 30, 8:09 PM MDTSpecial Weather StatementCYSBanner51 min
Jun 30, 8:14 PM MDTSpecial Weather StatementCYSScotts Bluff46 min
Jun 30, 8:23 PM MDTSpecial Weather StatementCYSCheyenne52 min
Jun 30, 8:27 PM MDTSpecial Weather StatementCYSKimball48 min
Jun 30, 9:13 PM MDTSpecial Weather StatementCYSBanner, Cheyenne, Kimball47 min
Jun 30, 9:39 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill36 min
Jun 30, 10:06 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux54 min
Jun 30, 11:00 PM MDTSpecial Weather StatementCYSBox Butte45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.